Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

August 18, 2021Vermilion County, Illinois

NWS Lincoln, IL issued this special weather statement at Aug 18, 2021, 2:45 PM CDT for Vermilion County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 2:45 PM CDT (19:45 UTC)
Expired
Aug 18, 2021, 3:30 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Hail
0.00 in
Wind
30

County Vermilion County, IL

The radar

The Lincoln radar (KILX), 126 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS83 KILX 181945
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
245 PM CDT Wed Aug 18 2021
 
ILZ045-046-182030-
Vermilion-Champaign-
245 PM CDT Wed Aug 18 2021

...A thunderstorm will impact portions of northwestern Vermilion and 
northeastern Champaign Counties through 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a thunderstorm near 
Rankin, or 11 miles southeast of Paxton. This storm was nearly 
stationary and is capable of producing a brief funnel cloud. 

HAZARD...Winds in excess of 30 mph and locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4025 8773 4022 8803 4039 8806 4040 8793
      4043 8794 4049 8793 4049 8769
TIME...MOT...LOC 1944Z 179DEG 2KT 4039 8790 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:21 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 12:21 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1221 PM CDT Wed Aug 18 2021

.SYNOPSIS...
Issued at 325 AM CDT Wed Aug 18 2021

Typical summertime weather continues today and Thursday, with
highs in the mid-80s and isolated showers and storms possible,
mainly east of I-55. Low temperatures will be in the upper 60s
tonight, with patchy fog possible overnight.

&&

.UPDATE...
Issued at 955 AM CDT Wed Aug 18 2021

Late morning water vapor imagery reveals a pair of shortwave
troughs; a slow moving wave pivoting east across west central
Illinois this hour and a quicker moving wave lifting from Arkansas
progged to arrive across southern Illinois later today. These
features should be able to help overcome modest capping in place
and result in isolated to widely scattered showers and storms this
afternoon across east central Illinois with the first wave and
late this afternoon into tonight across southeast Illinois.
Overall forcing is weak and the 12Z KILX raob did show -43 J/Kg
MLCIN, so coverage should remain fairly low today.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 325 AM CDT Wed Aug 18 2021

With a sharp but shallow inversion this morning, another round of
patchy fog has developed. Upper level clouds streaming across
central Illinois have helped moderate visibility, with much of the
area between 3 to 5 mile visibility as of 08z/3am. Further east
in Indiana, where little to no cloud cover is present,
visibilities have dropped to 1/2 mile or less. Any areas across
central IL that do clear out or have breaks in the clouds may see
visibilities drop below 1 mile, but not anticipating widespread
dense fog. Conditions should improve quickly after sunrise.

Another typical summer day is on the way today, with seasonable
temperatures and isolated to scattered thunderstorms east of I-55.
Slightly weaker capping should result in showers and storms a
little greater in coverage than Tuesday. The instability will
again be larger east of I-55, and models suggest a subtle boundary
draped near I-74 may act as an initiating feature. Temperatures
will be similar to yesterday, perhaps a tad warmer, with highs
remaining in the mid-80s. Showers and storms should diminish
quickly after sunset. Lows will be in the upper 60s, and patchy
fog development seems likely overnight once again.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 325 AM CDT Wed Aug 18 2021

A shortwave evident in water vapor imagery over eastern Oklahoma
early this morning will track northeastward, eventually aiding in
scattered shower/storm development on Thursday, with the greatest
coverage south of I-70. Heading into Friday, models show the
energy from this wave drifting slowly eastward and forming a cut-
off low over Ohio, complicating the upper level pattern as the
next system approaches. That system, currently an upper level
trough over the western US, emerges onto the Plains as a
negatively-tilted trough on Friday. This system will keep precip
chances in the forecast Friday and Saturday, with the best chance
of widespread precip coming courtesy of the cold front sometime on
Saturday. A fair amount of spread remains as to the exact timing
of the front. As warm, moist air advects northward ahead of the
front, precipitable water values approach 2" or greater, which
could result in locally heavy rainfall. No major cooldown is
expected behind the front, with high temperatures remaining in the
mid-to-upper 80s through the extended period. Following frontal
passage, Sunday looks to be mostly dry.

Into next week, ridging develops over the southern Plains and
several shortwaves track through the flow to the north. These
shortwaves will produce multiple rounds of convection over the
Plains and upper Midwest, some of which could reach the ILX CWA.
Details are sparse at this range, but for now it appears the
better chances for precip with these systems will be across Iowa
and northern Illinois.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1219 PM CDT Wed Aug 18 2021

Light winds 5 kt or less will prevail through the period and will
be variable at time, though should generally favor some type of
southerly component between SW and SE. A few isolated showers and
storms are possible through sunset this evening, mainly over east
central Illinois, though coverage is too low to include anything
in the forecast at this time. Patchy fog is possible again
tonight into Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Deubelbeiss
Hazardous weather outlook, Aug 18, 12:12 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1212 PM CDT Wed Aug 18 2021

ILZ027>031-036>038-040>043-047>053-191715-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
1212 PM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated thunderstorms are possible Thursday afternoon. Scattered
thunderstorms are possible Friday through Saturday. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061>063-066>068-071>073-191715-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
1212 PM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon and early
evening. Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms are possible Thursday afternoon, and then
again Friday through Saturday. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

In the hours before

Special weather statement, Aug 18, 2:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
245 PM CDT Wed Aug 18 2021

ILZ045-046-182030-
Vermilion-Champaign-
245 PM CDT Wed Aug 18 2021

...A thunderstorm will impact portions of northwestern Vermilion and
northeastern Champaign Counties through 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a thunderstorm near
Rankin, or 11 miles southeast of Paxton. This storm was nearly
stationary and is capable of producing a brief funnel cloud.

HAZARD...Winds in excess of 30 mph and locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4025 8773 4022 8803 4039 8806 4040 8793
      4043 8794 4049 8793 4049 8769
TIME...MOT...LOC 1944Z 179DEG 2KT 4039 8790

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Deubelbeiss

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.